Minnesota, 2009

Flash Flood and Hail in Minnesota, July 14, 2009

July 14, 2009 · NWS DLH · 8 events in 3 counties and zones

A short wave trough and plenty of instability led to severe thunderstorms, with large hail, damaging winds, and flooding rains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A short wave trough and plenty of instability led to severe thunderstorms, with large hail, damaging winds, and flooding rains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 14, 1:45 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 14, 1:45 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
245 PM CDT TUE JUL 14 2009

.DISCUSSION...FIRST ROUND OF RAIN MOVING THROUGH THE FA ATTM WHICH
IS WAY OVER DUE. MOST OF THE AREA RUNNING PCPN DEFICITS OF 1.5
INCHES OR MORE. FIRST SUBSTANTIAL RAINFALL SINCE MID-LATE JUNE FOR
MOST LOCATIONS. DRY AIR IS FINALLY BEING OVERCOME BY
MOISTURE...WITH CKC TO GRAND PORTAGE BEING THE LAST TO FALL. PAIR
OF SFC LOW CENTERS PUSHING A FRONTAL BOUNDARY INTO THE EASTERN
DAKOTAS AT 18Z. BEST INSTABILITY/LOW LEVEL FORCING FOUND RIGHT
ALONG AND JUST AHEAD OF THE FRONT WHERE THUNDERSTORMS ARE RUMBLING
ALONG.

THE FRONT IS EXPECTED TO MOVE INTO THE WESTERN TIER OF THE FA BY 06Z
WEDNESDAY WITH SHOWERS AND THUNDERSTORMS PERSISTING. 12Z NAM HAS A
GOOD HANDLE ON THE DRY SLOT IN THE DAKOTAS ATTM AND HAVE FOLLOWED
ITS SOLUTION FOR DRY SLOT CROSSING THE FA. LIKELY POPS USED THIS
EVENING...THEN BRING THE DRY PUNCH INTO THE SW INTO CENTRAL PORTION
OF THE FA. BETTER INSTABILITY FOR THUNDERSTORMS FOUND IN THE
VICINITY OF THE SFC LOW TRACK ACROSS SOUTH CENTRAL CANADA...AND NEAR
THE FRONT MOVING THROUGH NW WI COUNTIES. NOT EXPECTING ANY SEVERE AS
THE AREA IS VERY STABLE WITH CLOUD SHIELD LIMITING INSOLATION.

FRONTAL BOUNDARY CROSSES NW WI WEDNESDAY MORNING WITH PCPN IN THIS
AREA ENDING. CAA BEGINS ON WEDNESDAY AS CUT OFF UPPER LOW MEANDERS
AROUND NW ONTARIO. WILL KEEP A MENTION OF A FEW SHOWERS OVER THE
NORTHERN TIER IN THE VICINITY OF THE UPPER LOW AND EMBEDDED PIECES
OF SHORT WAVE ENERGY ROTATING THROUGH.

A BREAK IN THE ACTION COMES WEDNESDAY NIGHT AS DRIER AIR IN THE LOW
LEVELS OVERCOMES ANY POSSIBILITY OF PCPN. MIGHT SEE A SPRINKLE BUT
NOT ENOUGH TO WARRANT A MENTION ATTM. NEXT BEST SHOT OF ACCUMULATING
RAIN COMES THURSDAY AFTERNOON AS ANOTHER ROBUST PIECE OF ENERGY
ROUNDS THE BASE OF THE UPPER LOW. HAVE UPPED POPS THURSDAY
AFTERNOON OVER THE NORTHERN HALF OF THE FA. VERY COLD AIR...H85
TEMPS TO +1C...WILL PRECLUDE THUNDER MENTION. UNSEASONABLY COOL
MAX TEMPS IN THE 50S AND 60S EXPECTED.

.EXTENDED...SATURDAY THRU TUESDAY...
AFTER A VERY COOL END TO THE WEEK...TEMPERATURES BEGIN TO REBOUND IN
THE EXTENDED PERIOD AS LARGE UPPER RIDGE AXIS NUDGES OVERHEAD. COULD
SEE SOME LINGERING INSTABILITY SHOWERS SATURDAY AS UPPER COLD CORE
LOW SLOWLY EXITS TO SOUTH AND EAST. WEAK HIGH PRESSURE THEN BUILDS
IN FOR THE REMAINDER OF THE WEEKEND AND INTO EARLY NEXT WEEK. THE
BEST CHANCE FOR PRECIPITATION WILL NOT COME UNTIL MONDAY NIGHT INTO
TUESDAY AS PACIFIC NORTHWEST TROUGH ROUNDS UPPER CANADIAN LOW.
RETURN FLOW WILL DECREASE STABILITY MONDAY AFTERNOON...ALTHOUGH
DIFFERENCES REMAIN IN TIMING OF CONVECTION WITH WARM FRONTAL
BOUNDARY.

&&

.AVIATION...DETERIORATING CONDITIONS EXPECTED THIS LATE AFTERNOON
AND EVENING AS LOW PRESSURE SYSTEM AND UNSTABLE ATMOSPHERE MOVE
THROUGH THE REGION. SHOULD CONTINUE TO SEE MVFR CONDITIONS WITH
SWATH OF SHRA/TSRA MOVING THROUGH WEST TO EAST ALONG PRE-FRONTAL
TROUGH. WINDS SHOULD SWITCH MORE SOUTHERLY BEHIND THIS TROUGH. IFR
CIGS BEHIND THE TROUGH ARE EXPECTED TO LINGER BEFORE COLD FRONT
PUSHES THROUGH LATE TONIGHT AND WED MORNING FROM WEST TO EAST...WHEN
CONDITIONS SHOULD BEGIN TO IMPROVE TO MVFR AND WEST WINDS BECOME
GUSTY.

&&

POINT TEMPS/POPS...
DLH  56  71  51  61 /  70  10  10  30
INL  54  64  46  58 /  70  20  10  40
BRD  58  72  53  67 /  70  10  10  20
HYR  63  76  51  66 /  70  10  10  20
ASX  61  73  50  64 /  70  10  10  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

GSF/HENRY
Hazardous weather outlook, Jul 14, 10:41 AM CST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1141 AM CDT TUE JUL 14 2009

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
1141 AM CDT TUE JUL 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

...SLIGHT RISK OF SEVERE THUNDERSTORMS FOR A PART OF NORTHEAST
MINNESOTA...

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON THROUGH TONIGHT. A FEW OF
THE STORMS MAY BE SEVERE TO THE LEFT OF A LINE FROM BACKUS TO
GARRISON MINNESOTA...INCLUDING THE BRAINERD LAKES AREA. THE MAIN
HAZARDS ARE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ON MONDAY...MAINLY WEST OF A LINE FROM
AITKIN TO INTERNATIONAL FALLS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-151030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
1141 AM CDT TUE JUL 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

GSF

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 14, 1:00 PM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
200 PM CDT TUE JUL 14 2009

MNZ025-033>036-142015-
CROW WING-NORTH CASS-NORTHERN AITKIN-SOUTH AITKIN-SOUTH CASS-
200 PM CDT TUE JUL 14 2009

...STRONG THUNDERSTORMS ENTERING THE BRAINERD LAKES AREA...

AT 154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF
POPLAR TO 29 MILES SOUTHWEST OF FORT RIPLEY...MOVING EAST AT 40 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS UP TO 40
MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS.
RAINFALL ACCUMULATIONS OF ONE HALF INCH OR MORE ARE LIKELY.

* THUNDERSTORMS WILL BE NEAR...
  OSHAWA AND LEADER BY 205 PM...
  CASINO BY 210 PM...
  BACKUS AND HACKENSACK BY 215 PM...
  SYLVAN BY 220 PM...
  JENKINS AND PINE RIVER BY 225 PM...
  PEQUOT LAKES AND ST. MATHIAS BY 230 PM...
  BREEZY POINT AND WABEDO BY 235 PM...

ADDITIONAL THUNDERSTORMS ARE EXPECTED BEHIND THE INITIAL LINE OF
STORMS. BOATERS ON AREA LAKES ARE URGED TO TAKE COVER.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4680 9481 4681 9468 4699 9467 4700 9338
      4624 9344 4623 9379 4614 9381 4615 9437
      4623 9440 4629 9436 4632 9443 4629 9454
      4635 9466 4635 9473 4640 9480

KMD
Special weather statement, Jul 14, 2:18 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
318 PM CDT TUE JUL 14 2009

MNZ019-026-035>038-WIZ006-142100-
BURNETT-CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-NORTHERN
AITKIN-PINE-SOUTH AITKIN-SOUTH ITASCA-
318 PM CDT TUE JUL 14 2009

...LINE OF THUNDERSTORMS MOVING THROUGH SOUTHERN AITKIN COUNTY AND
APPROACHING INTERSTATE 35 ...

AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HAYPOINT TO MALMO TO
34 MILES WEST OF GREELY...MOVING NORTHEAST AT 45 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS UP TO 35
MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY
DOWNPOURS...WITH RAINFALL ACCUMULATIONS OF ONE QUARTER OF AN INCH OR
MORE POSSIBLE.

* THUNDERSTORMS WILL BE NEAR...
  MCGREGOR AND LIBBY BY 325 PM...
  JACOBSON AND SHESHEBEE BY 330 PM...
  LAWLER AND BALSAM BY 335 PM...
  KETTLE RIVER AND GREELY BY 350 PM...
  WILLOW RIVER AND WEST ROCK BY 355 PM...

THESE THUNDERSTORMS WILL MOVE OVER INTERSTATE 35 IN PINE AND
SOUTHERN CARLTON COUNTIES AROUND 400 PM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4598 9314 4599 9307 4615 9306 4615 9343
      4624 9345 4624 9370 4629 9369 4698 9376
      4718 9256 4649 9250 4577 9275 4572 9304
      4573 9313

KMD
Special weather statement, Jul 14, 2:40 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
340 PM CDT TUE JUL 14 2009

MNZ025-033-034-142130-
CROW WING-NORTH CASS-SOUTH CASS-
340 PM CDT TUE JUL 14 2009

...STRONG THUNDERSTORMS MOVING THROUGH CASS AND CROW WING
COUNTIES...

AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PHEASANT LAKE TO
CHICKAMAW BEACH TO 7 MILES SOUTHWEST OF ESTERDY...MOVING EAST AT 30
MPH.

THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF MODERATE
DOWNPOURS.

LOCATIONS IMPACTED INCLUDE...
  PONTORIA...           LOWER HAY LAKE...     WOMAN LAKE...
  SWANBURG...           JENKINS...            WABEDO...
  MANHATTAN BEACH...    LONGVILLE...          CASINO...
  PILLAGER...           INGUADONA...
  LOWER WHITEFISH LAKE...PEQUOT LAKES...      FIFTY LAKES...
  SYLVAN...              BRAINERD.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4648 9479 4672 9448 4693 9466 4709 9380
      4686 9378 4634 9406 4632 9456 4637 9474
      4640 9480

GSF

The radar

The Duluth radar (KDLH), 180 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Cass

When
July 14, 3:25 PM CST
Where
Cass County, 5 mi N of Pillager
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.402, -94.480

Some small branches were blown down by gusty winds, in addition to the hail that fell.

Hail, Cass

When
July 14, 3:35 PM CST
Where
Cass County, 3 mi E of Pillager
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.330, -94.417

Hail, Cass

When
July 14, 3:35 PM CST
Where
Cass County, East Gull Lake
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
46.450, -94.380

Hail, Crow Wing

When
July 14, 3:40 PM CST
Where
Crow Wing County, Brainerd
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.370, -94.200

Thunderstorm Wind, Crow Wing

When
July 14, 3:56 PM CST
Where
Crow Wing County, Brainerd
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
46.370, -94.200

Hail, Crow Wing

When
July 14, 4:15 PM CST
Where
Crow Wing County, 1 mi E of Merrifield
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.470, -94.149

Hail, Crow Wing

When
July 14, 5:15 PM CST
Where
Crow Wing County, Brainerd
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.370, -94.200

Heavy rain fell prior to the hail, causing some street flooding.

Flash Flood, Aitkin

When
July 14, 6:15 PM CST to 8:15 PM CST
Where
Aitkin County, 0.48 mi NW of Aitkin to 0.48 mi NE of Aitkin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
46.535, -93.707

Parts of a rail road track were washed out by the Ripple River in Aitkin. Also, the heavy rain caused streets to be inundated with standing water. One city block was affected by water in, or approaching, buildings. Rainfall of two to four inches occurred in a few hours.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189170, 189172, 189173, 189174, 189179, 189175, 189177, 189168.